Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Northern Indiana

September 3, 2004White County, Indiana

NWS Northern Indiana issued this flash flood warning at Sep 3, 2004, 10:29 AM EST for White County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2004, 10:29 AM EST (15:29 UTC)
Expired
Sep 3, 2004, 12:30 PM EST
In force
2 hr
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Northern Indiana radar (KIWX), 121 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 031535
FFWIWX
INC181-031830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1029 AM EST FRI SEP 3 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN WHITE COUNTY IN INDIANA

* UNTIL 130 PM EST

* AT 1029 AM EST...THE MONON FIRE DEPARTMENT RECORDED OVER 5 INCHES 
OF RAIN THIS MORNING. 

THE FLASH FLOOD WARNING ISSUED EARLIER FOR NORTHWEST WHITE COUNTY 
HAS BEEN REISSUED. MORE SHOWERS AND THUNDERSTORMS WILL MOVE OVER 
NORTHWEST WHITE COUNTY BEFORE EARLY AFTERNOON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4079 8710 4079 8678 4091 8675 4091 8708

$$
1 follow-up statement
000 
WGUS73 KIWX 031832
FFSIWX
INC181-031900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
125 PM EST FRI SEP 3 2004

...FLASH FLOOD WARNING HAS EXPIRED...

THE FLASH FLOOD WARNING HAS EXPIRED FOR

  NORTHWEST WHITE COUNTY IN INDIANA

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL HAS 
ENDED ACROSS NORTHWEST WHITE COUNTY. LAW ENFORCEMENT REPORTED THAT 
FLOODING WAS RECEDING IN THE MONON AREA WHERE OVER 5 INCHES OF RAIN 
FELL THIS MORNING... HOWEVER SOME STANDING WATER REMAINS ON BACK 
ROADS AND LOW LYING AREAS.  THIS WATER IS EXPECTED TO CONTINUE TO GO 
DOWN THIS AFTERNOON. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:50 AM EST, 39 minutes earlier.

Area forecast discussion, Sep 3, 9:50 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
950 AM EST FRI SEP 3 2004

.UPDATE...
HAVE INCREASED SHOWER/STORM COVERAGE TODAY AS CLOUD TOPS CONTINUE TO
COOL AHEAD OF EMBEDDED VORT MAX IN SUBTROPICAL FLOW. RADAR WAS ALSO
SHOWING FAIRLY WIDESPREAD SHOWER AND STORM COVERAGE OVER MUCH OF
NORTHERN INDIANA. THIS SYSTEM WILL CONTINUE TO MOVE NORTH THIS
AFTERNOON AND PROVIDE THE CHANCE FOR RAIN OVER THE AREA. THE MESO
ETA CONTINUES TO RESOLVE THIS SYSTEM BETTER THAN THE GFS AND THE
ETA...SO HAVE PLACED MORE CONFIDENCE IN THE ETA. LEFT HIGHS IN LOWER
80S MOST AREAS AS WILL NOT NEED MUCH SUN TO WARM QUICKLY IN WARM
AIRMASS.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY AND TONIGHT....UPPER LEVEL DISTURBANCE CURRENTLY
LOCATED WEST OF KHUF HAS BEEN WELL HANDLED BY 18Z AND 00Z MESOETA
MODEL. THIS FEATURE IS PROGGED TO MOVE NORTH AND EAST THROUGH THE
DAY. SCATTERED SHOWERS AND STORMS CONTINUE ACROSS PORTIONS OF
CENTRAL INDIANA...WITH SOME OF THE SHOWERS TRYING TO WORK INTO THE
SOUTHERN PARTS OF THE FORECAST AREA AS OF 6Z. UPPER LEVEL DIVERGENCE
INCREASES THIS AM AND PEAKS OUT AROUND 18Z...AS DOES BEST LIFT.
THEREFORE WITH SOME HEATING IN THE AM...INCREASING INSTABILITY AND
APPROACH OF THE WAVE...THINK SCT SHOWERS AND THUNDERSTORMS WILL
OCCUR OVER MUCH OF THE AREA...WITH BEST CHC SOUTH THIS AM AND
SHIFTING NORTH FOR THE AFTN. WILL BUMP POPS UP TO HIGH CHC IN
NORTHERN COUNTIES WHERE BEST LIFT/DIVERGENCE IS SET TO BE AROUND
18Z...THEN A DOWNWARD TREND EXPECTED BY LATE AFTERNOON/EARLY EVE AS
MAJORITY OF THE ENERGY SHIFTS NE OF THE AREA AFTER 21Z. AS FOR HIGH
TEMPS TODAY...WILL BE SOME MID AND HIGH CLOUDS AROUND TO START THE
DAY...WITH LOWER CLOUDS MAINLY ASSOCIATED WITH ANY PRECIP. THIS
BEING SAID...STILL THINK TEMPS SHOULD MANAGE TO RISE TO AROUND OR
JUST INTO THE LOWER 80S...SO NO CHANGES TO TEMPS TODAY.
TONIGHT...MAIN LIFT WITH WAVE WILL SHIFT INTO MICHIGAN AND
OHIO...WITH ANY PRECIP QUICKLY ENDING BY LATE AFTERNOON/EARLY EVE.
WILL HOLD ONTO DRY FORECAST OVERNIGHT. DEPENDING ON AMOUNT OF
RAINFALL ACROSS THE AREA...COULD BE SOME FOG ONCE AGAIN TONIGHT. FOR
NOW WILL HOLD OFF ON MENTION IN ZONES AND LET DAY SHIFT EVALUATE THE
POTENTIAL. LOWS WILL FALL INTO THE LOW 60S ONCE AGAIN WITH SLIGHTLY
COOLER TEMPS NEAR THE LAKE.

LONG TERM...SATURDAY THROUGH THURSDAY....AGAIN EXTRATROPICAL
MORPHING OF LANDFALLING FRANCES DOMINATES THE LONG TERM. MANY
QUESTIONS REMAIN INCLUDING IF REMAINS OF FRANCES GET INCORPORATED
INTO WRN TROF AND ASSOCD FRONTAL ZONE...TIMING OF WRN TROF EJECTION
INTO THE CNTRL US...AND WHERE EXACTLY FRANCES ENDS UP INLAND. GFS
ALL OVR THE PLACE LATELY FROM RUN TO RUN BUT SIMILAR NOW IN SCOPE
W/ECMWF AND UKMET WHICH SHOW REMAINS OF FRANCES STAYING SOUTH OF
MAIN WESTERLIES WHICH SHIFT INTO CANADA TWD MID WEEK. AS A
RESULT...GIVEN RIDGE ALOFT OVR SOUTHWEST US...REMAINS OF FRANCES
PROGGED TO COME TO A HALT OVR SRN MS RIVER VALLEY AND STAY PUT GIVEN
ABSENCE OF UPSTREAM KICKER. HWVR IN THE LEAST RESULTANT LG SCALE
DOMINATION OF THAT CIRCULATION TO HAVE AN EFFECT HERE. BOTTOM LINE
IS TO KEEP GOING POPS THROUGH WED NIGHT IF NOT INDEED LONGER AS WE
GET CLOSER. UNTIL THEN...NO SUPPORT SUN FOR PRIOR POP MENTION AND
DROPPED THIS AM. SAT LTL BETTER GIVEN RIDGING ALOFT AHD OF DIGGING
WRN TROF AND OVERALL DRYING OUT BUT PERHAPS ENOUGH DESTABILIZATION
IN THE AFTN IN TANDEM W/DEPARTING VESTIGE OF SRN STREAM SYS TO
WARRANT GOING 30. OTHERWISE...MAIN SHOW RELEGATED WITH INCOMING WRN
SYS WHICH AS SUSPECTED YDA HAS SLOWED DOWN CONSIDERABLY GIVEN INFLUX
OF UPSTREAM JET ENERGY DIVING SE OUT OF GULF OF AK. GOING 40S SEEM
VERY REASONABLE THEN W/SOME PENCHANT FOR SVR MONDAY AFTN. FOCUS
THEN  TURNS TO FRANCES.

&&

.AVIATION...
SCATTERED SHOWERS CONTINUE TO DEVELOP AND WORK NORTH FROM CENTRAL
INDIANA EARLY THIS AM. EXPECT THIS TREND TO CONTINUE WITH COVERAGE
EXPECTED TO INCREASE SOMEWHAT. WILL GO PREDOMINATE VFR CIGS/VSBY FOR
MOST OF THE DAY WITH A TEMPO IN FOR LATER THIS AM WHEN INSTABILITY
INCREASES AND MAIN ENERGY MOVES OVERHEAD WITH BEST CHANCE. CHC OF
THUNDER ALSO EXISTS BUT DOESNT LOOK WIDESPREAD ENOUGH AT THIS TIME
TO WARRANT MORE THAN A CB MENTION ON THE CIGS. AREAS OF FOG THIS
MORNING SHOULD BURN OFF AS WAVE MOVES CLOSER. PRECIP SHOULD END FROM
SOUTH TO NORTH LATER THIS AFTERNOON...WITH CIGS IMPROVING INTO THE
OVERNIGHT HOURS. COULD BE SOME PATCHY FOG ONCE AGAIN TOWARDS SAT AM
SO HAVE OPTED FOR TEMPO GROUP IN MVFR FOG FOR NOW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE
OH...NONE.
&&

SHORT TERM/AVIATION...SKIP
LONG TERM...JT
Hazardous weather outlook, Sep 3, 5:24 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST FRI SEP 3 2004...CORRECTED DAY ONE

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041000-
ADAMS-ALLENIN-ALLENOH-BERRIEN-BLACKFORD-BRANCH-CASSIN-CASSMI-
DEFIANCE-DEKALB-ELKHART-FULTONIN-FULTONOH-GRANT-HENRY-HILLSDALE-
HUNTINGTON-JAY-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-MIAMI-NOBLE-
PAULDING-PULASKI-PUTNAM-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN-
VAN WERT-WABASH-WELLS-WHITE-WHITLEY-WILLIAMS-
524 AM EST FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...
HOWEVER NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN SUNDAY NIGHT
AND MONDAY...WITH A FEW STORMS POSSIBLY SEVERE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

T

In the hours before

Local storm report, Sep 3, 9:13 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 AM EST FRI SEP 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      MONON                   40.86N 86.88W
09/03/2004                   WHITE              IN   EMERGENCY MNGR

            WIDESPREAD STREET FLOODING IN MONON. FLOOD WATERS ARE
            BEGINNING TO AFFECT A TRAILER PARK. CARS FLOATING AT A
            CAR DEALERSHIP IN TOWN.

&&

HITCHCOCK
Local storm report, Sep 3, 10:26 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1026 AM EST FRI SEP 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HEAVY RAIN       MONON                   40.86N 86.88W
09/03/2004  5.25 INCH        WHITE              IN   EMERGENCY MNGR

            RECORDED AT THE MONON FIRE DEPARTMENT. WIDESPREAD
            FLOODING CONTINUES IN MONON.

&&

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:35 AM ESTFlash Flood WarningIWXWhite55 min

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.